Atrial flutter and increase in flecainide - AF Association

AF Association
19,239 members23,311 posts

Atrial flutter and increase in flecainide

Caradomben
Caradomben

Hi I have just had this week another prolonged episode of atrial fibrillation/flutter and had to be cardioverted on monday. The cardiologist has said to increase my flecainide to 100 mg twice a day from 50/50 and my bisoprolol to 2.5mg from 1.25mg

I am now having hypotension and feeling lethargic . Feel like I can’t get a breath . My episodes always happen in the early hours of the morning. Any advice on whether I should cut back on bisoprolol or flecainide ?

17 Replies
oldestnewest

Now you must know that we are not entitled, and nor should we be, to advise you to alter your prescription drugs.

I suggest you get in touch with your GP or cardiologist tomorrow for their advice.

Personally I find that Bisoprolol over 1.25mg makes me breathless so this could well be the culprit

Be very careful with these drugs as they can promote Flutter and or other arrythmias and there is an advisory to take Flec with a Beta Blocker so I would return to your doctor and describe the issues you are having and ask if there are alternatives.

I couldn’t tolerate Bisoprolol and AF broke through with maximum dose of Flec. Unfortunately that is just what happens sometimes.

Geonome
Geonome
in reply to CDreamer

If you don't mind me asking, if you can't tolerate a beta-blocker, and Flec is ineffective, how are you controlling your AF?

I'm asking because I'm also having difficulty tolerating meds. Cannot take beta-blockers, or calcium channel blockers, so am presently taking 25 mg of Flec twice per day, and 0.0625 digoxin daily. I still get headaches, but can't go off these meds, as these dosages seem to control my AF. Although my EP says that taking these dosages is similar to just licking the pills. Lol.

karl1524
karl1524
in reply to Geonome

Hi can I ask do flex make a 25mg tablet or are you using a tablet cutter?

Geonome
Geonome
in reply to karl1524

My pharmacy only carries 100 mg tablets of flecainide, so I cut them in quarters, with a pill splitter and/or scissors. They crumble quite easily, so I waste a few.

karl1524
karl1524
in reply to Geonome

Ok, maybe easier to ask your pharmacy to get the 50mg ones in to save you wasting any whilst cutting, I take 50mg 3 times a day, this is a recent thing, i used to only take them twice a day but having a bad month of it at the moment, when I start feeling better I’m going to start cutting them to gradually reduce down to the twice daily regime again, thanks for reply

CDreamer
CDreamer
in reply to Geonome

I don’t control it. I just feel and am a whole lot better not taking the meds I have another condition for which many meds, including Beta Blockers and Rhythm Control meds are contraindicated - the consequences of taking the meds could be far more devastating than suffering the AF and certainly exacerbated the condition in my case.

I had a Pacemaker fitted Oct18 with a revision last June. That helps to minimise the symptoms and certainly lessened the episodes which had got to virtually every other day. I stopped taking any meds for AF in 2014.

The final step will be to have an AV node ablation if the symptoms become too intolerable again.

Geonome
Geonome
in reply to CDreamer

Thank you for your reply. In actuality, I'm not sure if it's my meds now controlling my AF or if it's the magnesium taurate I recently added to my intake. I'll do some experimenting in a few months...

I found flecanide made flutter worse - and have been told this can sometimes happen. This has been when I've been treated for AF but it's been flutter and things have gotten worse before they've got better.

I would always raise any problems with meds with the GP or the specialist you're under.

I was on flecainide the first 3 weeks I was fine then I started getting all sorts of arrhythmias and was dizzy. The Dr felt it could not be from the Flecainide. I went to an electrical heart Dr and they took me off the flecainide and increased beta blocker and I feel fine. I would definitely talk to the Doctor about it. My Dad has been on Flecainide for 25 years no problem. Everyone reacts differently to medicine.

I am taking exactly the same as you it's been increased because of a flutter on exercise. I have no energy and want to go back to 50/50 Flec and reduce the bisoprolol. The beta blocker makes you tired and I felt better on 50/50 Flec. I think 100/100 is too much and doesn't get rid of flutter. Waiting for an NHS referral. GPs are not reliable for dosing you need to see EP or Cardiologist. I am still waiting on NHS, total shambles.

ectopic1
ectopic1
in reply to Lulu2red

Flecainide causes flutter. I had flutter, and had to go on amiodarone whilst I was waiting for a flutter ablation. After that, I went back on the flecainide without problem. If bisoprolol makes you fatigued ask your dr if you can try diltiazem, it doesn't make you feel fatigued or affect your ability to exercise as much, but it does make your feet swell.

Lulu2red
Lulu2red
in reply to ectopic1

Thanks, I only had AFib but now have a flutter so I do see Flecinide brought it on. I will ask for a different beta blocker. Just need to see EP quickly, GP admitted he had no idea. Amiodorone I have tried but already hypothyroid so it messed everything up. Off it now, even my EP said it's poison but ok if just a few months. I won't take it again.

ectopic1
ectopic1
in reply to Lulu2red

You don't want to be on amiodarone, it's a drug of last resort, but a CTI might be worth a whiz, it worked for me. Diltiazem is a calcium channel blocker, not a betablocker.

As others have noted, you need to discuss with your physician.

My Dr increased my Flec dosage from 50/50 to 100/100 two years ago and I’ve had no issues. I take Metropolol along with Flec so I can’t speak to your beta blocker. When my dosage for Flec was increased, it was done gradually to more easily adjust to the higher dose.

Unfortunately, everyone tolerates drugs differently, so it’s important that you immediately get in touch with your physician.

Wishing you the best.

Jeff

Out of interest are you taking Flecainide 100/100mg and Bisoprolol 2.5/2.5? In other words both twice a day or just Flecainide twice a day and Bisoprolol once a day?

I take Flecainide 100/100mg and Bisolprolol 5mg only am. I rarely get AF now on this dosage but Flutter does occur on some rare occasions (only since increasing Flecainide from 50/50 to 100/100mg). My cardiologist said I could take another 5mg Bisoprolol if 8 hours had elapsed since my am dose if I went into Flutter. I've done this once or twice and the Flutter stopped after about 30 mins.

As mention though don't change your medicaions without consultation first. What's good for one person may not be good for another.

I’m on 100mg twice a day and the same 2.5 mg and most days feel ok on the odd days when I feel lethargic I think is more to do with my AF than my meds but always worth discussing it with your doc. Good luck hope it settles for you.

You may also like...